Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 2:31 PM CDT for Cavalier County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 2:31 PM CDT (19:31 UTC)
- Expired
- May 14, 1998, 3:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:57 PM CDT | Hail 0.75 | Langdon, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
697 WUUS1 KFAR 141933 RRA SVRFAR NDC019-142020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 231 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 320 PM CDT * AT 230 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF LANGDON OR 5 MILES SOUTHWEST OF NAKOMA MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAKOMA BY 240 PM AND LOMA BY 240 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:39 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 14, 10:39 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1039 AM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...ABR SNDG HAS A GOOD CAP AND A CONVECTIVE TEMP OF 97F. MANY SNDGS ACRS THE CNTRL NRN PLNS ALSO WELL CAPPED AND DRY OUT AOB THEINVESION. IMPRESSIVE LOADED GUN AT LBF THOUGH CAP IS STRONG. SUSPECT WE MAY BE LOOKING AT AN UNDER RUNNING EVENT TDY. HOWEVER SOME H7 CAA ACRS SD WL MAKE FOR UNSTABLE ATMOS TO THE S WHICH WOULD MOVE NE INTO ERN ND AND NW MN. SO WL KEEP POPS GOING TDY. WL CHECK OVR ZONES. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 33 min |
| May 14, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 30 min |
| May 14, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 33 min |
| May 14, 2:16 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 34 min |
| May 14, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 15 min |
| May 14, 1:26 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 49 min |
| May 14, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.